Texas, 2018

Hail and Damaging Winds in Texas, March 17, 2018

March 17, 2018 · NWS EWX · 7 events in 2 counties and zones

Thunderstorms developed along the dryline in Central Texas and moved into South Central Texas. Some of these storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along the dryline in Central Texas and moved into South Central Texas. Some of these storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 17, 5:27 PM CST, 53 minutes earlier.

Area forecast discussion, Mar 17, 5:27 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
627 PM CDT Sat Mar 17 2018

.AVIATION...
Of immediate concern is a cluster of thunderstorms around SSF and
SAT. Theses storms are moving off to the northeast and there will
likely be VCTS for the first hour or two of this period. They
shouldn't cause any categorical change at either airport. We do not
expect any other storms to form in the San Antonio area this evening.
There is still a slight chance for thunderstorms in the Austin area
this evening, but the chances are too low to include in the TAF.

There will be a wind shift to the southwest at SAT and SSF within the
next hour and then a shift back to the southeast around 02Z.

CIGs will drop to MVFR and then IFR in Austin and San Antonio later
this evening. CIGs will be IFR overnight and then rebound to VFR by
early afternoon Sunday. There will be slight chances for TSRA again
Sunday afternoon in this area, but again probability is too low to
include in the TAFs.

DRT will remain VFR through this period. Winds will shift to the
north Sunday morning and then to the west during the afternoon.

&&

.PREV DISCUSSION... /ISSUED 517 PM CDT Sat Mar 17 2018/

UPDATE...
We have elected to issue a Fire Weather Watch for Monday across
portions of the Hill Country, Edwards Plateau, Rio Grande Plains,
and Winter Garden regions. See Fire Weather discussion below for
further information.

FIRE WEATHER...
Another round of elevated to near critical fire weather will be
likely Sunday across Val Verde and portions of the southern
Edwards Plateau. A Red Flag Warning could be possible for Val
Verde Sunday but it will be close on wind criteria.

Dry, gusty, and warm conditions will prevail on Monday behind a
Pacific cold front. Relatively humidity values will fall to very
low values of 5 to 15 percent Monday afternoon. At the same time
northwest winds are forecast to be around 15 to 25 mph with
occasional gusts to 30 mph. This will likely result in critical
fire weather conditions, especially when combined with ongoing
drought conditions and fuels that are dry. The most likely areas
to experience potential Red Flag conditions will be near a Burnet
to Hondo to Carrizo Springs line and west to the Rio Grande.
Elevated to near critical fire weather conditions are also
expected into the I-35 corridor, and the Fire Weather Watch and
potential Red Flag Warning could be expanded farther east should
wind speeds trend higher.

PREV DISCUSSION... /ISSUED 358 PM CDT Sat Mar 17 2018/

SHORT TERM (Tonight through Sunday Night)...
Showers and thunderstorms have developed just northwest of our CWA
and Llano County an hour or so earlier than expected this afternoon.
This development is primarily along the dryline with the strongest
storms just south of the I-20 corridor closer to a stationary front.
A Severe Thunderstorm Watch is in effect for San Saba, Lampasas,
Bell, and Milam Counties on our northern CWA border until 11 PM CDT
tonight. We are currently not expecting that this watch will be
expanded further south tonight as nearly all hi-res models keep
strong to severe thunderstorms north of our area. Aircraft soundings
out of AUS (and SAT) show that the cap is gradually weakening at 850
mb, but it is still stronger than the GFS and other global models
show that have convection further south. The Texas Tech WRF has a
good handle on the cap, and it, like most hi-res models, keeps the
cap in place all afternoon before strengthening through the evening.
The two hi-res models that do bring storms into Williamson and Burnet
Counties do so after 6-7 pm as this activity is weakening along the
gust front that is expected to develop later this afternoon and move
S-SE as the cap is restrengthening. Thus, strong to severe storms are
unlikely tonight in our CWA, but the gust front may possibly move
into our northern counties by early evening to cause a brief period
of strong wind gusts. In the unlikely event that the Severe
Thunderstorm Watch is expanded southward, we will give an update.

After relatively uneventful weather overnight, isolated showers and
thunderstorms are expected along the dryline again tomorrow which
should push farther east with additional dynamic support aloft as a
negatively tilted trough digs into the Texas panhandle. The cap is
forecast to be stronger overnight and tomorrow morning than it was
tonight, and the dryline should move through the I-35 corridor early
in the afternoon before convective temperatures are reached. Thus,
our current forecast keeps 20 POPs along the I-35 corridor and 30
POPs in the Coastal Plains where convective initiation tomorrow
afternoon is more likely. However, there is considerable spread in
the hi-res models in where these storms may develop, and there is
some indication that supercells may develop just northeast of our
CWA which makes sense given moderate to strong shear parameters.
These storms may be develop over northeastern counties early
tomorrow afternoon, but they should not become strong to severe until
moving northeast of our CWA tomorrow.

The more significant concerns will revolve around fire weather as
elevated to near-critical fire weather conditions that are ongoing
this afternoon in Edwards and Val Verde Counties will expand a bit
further east tomorrow for areas west of Highway 281. West-southwest
winds at 10-15 mph and gusts to 20 mph are expected over these areas
tomorrow, with relative humidity values falling below 20 percent in
Val Verde County northwest of Del Rio and 25 percent along and west
of Highway 281. However, there is a decent amount of model spread on
how far east the dryline will progress and how fast it will do so,
which will play a major role in how low humidity values get. Thus, if
this dryline is more progressive, a Red Flag Warning may need to be
considered for Val Verde and Edwards Counties, with near critical
fire weather conditions needing to be expanded into the Highway 281
corridor and possibly further east. We will continue to monitor this
and handle with a Significant Weather Advisory as we have done today
if conditions still are below Red Flag Warning conditions tomorrow.

LONG TERM (Monday through Saturday)...
The most significant weather event of the forecast period appears to
be elevated to near critical fire weather conditions across all of
South Central Texas on Monday behind a cold front that is expected to
move through overnight Sunday into Monday. Although there are
uncertainties in how warm temperatures will get in terms of the
effects of downslope warming with cold air advection likely being
relatively weak, dew points will be very low in the teens out west
to the 30s in the Coastal Plains and winds will be out of the west-
northwest at 10-20 mph with gusts to 25 mph. Thus, it is beginning to
look more likely that a Red Flag Warning may be needed for some of
our western portions of South Central Texas on Monday with the worst
conditions during the afternoon. However, the uncertainty in the
temperatures and timing of maximum wind speeds just above the surface
at 925 mb (that global models indicate will peak at 30-35 knots by
mid-morning before rapidly weakening) make issuing a Red Flag Warning
for Monday difficult at this point. Greater confidence in the area of
where critical fire weather conditions will be expected on Monday
should occur over the next 12-24 hours as we move into the time frame
where hi-res models are able to depict this period.

Beyond Monday, uneventful weather is expected for the rest of next
week as we remain under northwest flow for the middle of the week and
a ridge for the end of the week. Moisture will begin to increase late
next Friday into the weekend as another trough approaches the region.
High temperatures behind the front on Tuesday and Wednesday will be
very pleasant in the 70s with lows in the 40s before gradually
warming up through the remainder of the week as southerly flow
returns on Wednesday and moisture returns on Thursday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              66  89  57  81  49 /  20  20  10   0   0
Austin Bergstrom Intl Airport  67  88  56  80  47 /  20  20  10   0   0
New Braunfels Muni Airport     66  89  56  83  47 /  10  20  10   0   0
Burnet Muni Airport            63  86  50  77  44 /  20  20  -    0   0
Del Rio Intl Airport           63  90  54  82  48 /  10  10  -    0   0
Georgetown Muni Airport        66  86  54  80  46 /  20  20  -    0   0
Hondo Muni Airport             66  90  54  84  47 /  10  20  10   0   0
San Marcos Muni Airport        66  89  56  82  47 /  10  20  10   0   0
La Grange - Fayette Regional   66  85  59  80  49 /  20  30  20   0   0
San Antonio Intl Airport       67  90  57  83  50 /  10  20  10   0   0
Stinson Muni Airport           68  90  57  84  50 /  10  20  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
&&

Mesoscale/Aviation...05
Synoptic/Grids...Runyen
Public Service/Data Collection...Treadway
Hazardous weather outlook, Mar 17, 4:33 PM CST, 1 hour 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
533 PM CDT Sat Mar 17 2018

TXZ171>173-183>194-202>209-217>225-228-182245-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
533 PM CDT Sat Mar 17 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Elevated to near-critical fire weather conditions this evening
for Edwards and Val Verde Counties.

Isolated strong storms are possible this evening generally along
and east of a line from Llano to New Braunfels to Floresville.
Small hail, gusty winds, and cloud to ground lightning are the
main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Elevated to near-critical fire weather conditions are expected
Sunday afternoon across portions of Val Verde County and the
southern Edwards Plateau.

Critical fire weather conditions are expected on Monday across portions
of the Hill Country, Edwards Plateau, Rio Grande Plains, and
Winter Garden regions. A Fire Weather Watch has been issued for
Monday across this region. Any fires that develop will likely
spread rapidly. Elevated to near critical fire weather conditions
are expected farther east Monday near the I-35 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Mar 17, 4:54 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
554 PM CDT SAT MAR 17 2018

TXZ221-172330-
Wilson TX-
554 PM CDT SAT MAR 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILSON COUNTY UNTIL 630
PM CDT...

At 554 PM CDT, Doppler radar was tracking a strong thunderstorm over
Floresville, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Floresville, Poth, Stockdale, Kosciusko, Nixon and Pandora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2903 9818 2921 9822 2932 9783 2929 9779
      2919 9777 2904 9797
TIME...MOT...LOC 2254Z 258DEG 26KT 2914 9812

RUNYEN
Special weather statement, Mar 17, 5:17 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
617 PM CDT SAT MAR 17 2018

TXZ207-172345-
Guadalupe TX-
617 PM CDT SAT MAR 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GUADALUPE COUNTY UNTIL
645 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Berlin, or near Seguin, moving northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Seguin, McQueeney, Kingsbury, New Berlin, Staples, Geronimo, Zorn,
Nolte, Zipp and Redwood.

LAT...LON 2965 9767 2943 9799 2951 9813 2983 9790
      2971 9776 2971 9775 2970 9774 2969 9774
TIME...MOT...LOC 2316Z 220DEG 29KT 2950 9803

RUNYEN
Special weather statement, Mar 17, 5:30 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
630 PM CDT SAT MAR 17 2018

TXZ221>223-180000-
Karnes TX-Gonzales TX-Wilson TX-
630 PM CDT SAT MAR 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KARNES...
SOUTHWESTERN GONZALES AND EAST CENTRAL WILSON COUNTIES UNTIL 700 PM
CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kosciusko, moving east at 25 mph.

Dime size hail and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
Kosciusko, Smiley, Gillett and Ecleto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2908 9801 2921 9802 2928 9759 2913 9758
      2904 9771
TIME...MOT...LOC 2330Z 268DEG 21KT 2914 9790

RUNYEN
Special weather statement, Mar 17, 6:03 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
703 PM CDT SAT MAR 17 2018

TXZ191>193-208-180030-
Caldwell TX-Bastrop TX-Hays TX-Travis TX-
703 PM CDT SAT MAR 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALDWELL...EAST
CENTRAL HAYS...SOUTHEASTERN TRAVIS AND WEST CENTRAL BASTROP COUNTIES
UNTIL 730 PM CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm over
Uhland, or near Kyle, moving east at 20 mph.

Nickel size hail and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
Kyle, Buda, Lockhart, Uhland, Mustang Ridge, Niederwald, Creedmoor,
Maha, Lytton Springs, Dale, St John Colony, Mendoza and Taylorsville.

LAT...LON 2992 9784 3006 9785 3017 9753 2988 9748
TIME...MOT...LOC 0003Z 266DEG 17KT 2999 9778

RUNYEN

The radar

The Ft Hood radar (KGRK), 75 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Burnet

When
March 17, 6:20 PM CST
Where
Burnet County, 8.59 mi NE of Lake Victor
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
30.990, -98.100

A thunderstorm produced quarter size hail northwest of Briggs.

Hail, Burnet

When
March 17, 6:37 PM CST
Where
Burnet County, 6.55 mi W of Oakalla
Measured
1.25 in hail
Reported by
Public
Coordinates
30.960, -98.040

A thunderstorm produced half dollar size hail northwest of Briggs.

Hail, Burnet

When
March 17, 6:40 PM CST
Where
Burnet County, 8.91 mi W of Oakalla
Measured
1 in hail
Reported by
Public
Coordinates
30.980, -98.080

A thunderstorm produced quarter size hail northwest of Briggs.

Hail, Burnet

When
March 17, 6:42 PM CST
Where
Burnet County, 5.33 mi W of Oakalla
Measured
3 in hail
Reported by
Public
Coordinates
30.970, -98.020

A thunderstorm produced three inch hail northwest of Briggs.

Hail, Burnet

When
March 17, 6:45 PM CST
Where
Burnet County, 6.55 mi W of Oakalla
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
30.960, -98.040

A thunderstorm produced golf ball size hail northwest of Briggs.

Thunderstorm Wind, Williamson

When
March 17, 7:45 PM CST
Where
Williamson County, 0.91 mi SW of Jarrell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.810, -97.610

A thunderstorm produced a wind gust estimated at 60 mph in Jarrell.

Thunderstorm Wind, Williamson

When
March 17, 8:02 PM CST
Where
Williamson County, 0.91 mi NW of Jarrell
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
30.830, -97.610

A thunderstorm produced wind gusts estimated at 60 mph that damaged the roof of Jarrell High School.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745214, 745215, 745216, 745217, 745218, 745219, 745220.